Antibiotics are used to fight bacterial infections, but like any other type of drugs, they can have side effects. Tetracycline, a type of antibiotic, can permanently stain developing teeth. The National Institutes of Health (NIH) warns that tetracycline teeth staining can occur when pregnant women or children younger than 8 years old take tetracycline.
How Tetracycline Stains Teeth
When young children take tetracycline, the drug may bind to the calcium in their developing teeth, causing staining deep within the teeth, explains Dentistry Today. The amount of staining will vary based on the dose of tetracycline and the length of treatment, among other factors. Tetracycline teeth staining can affect baby teeth and adult teeth.
An article published in the Journal of International Oral Health explains that tetracycline teeth staining varies significantly in severity. In children with the mildest form of staining, the teeth may show yellow or gray stains with uniform discoloration. Other children may have yellowish-brown or dark gray stains on their teeth. Children with severe discoloration may have blue-gray or black staining on their teeth, and the discoloration may appear in stripes or bands.
Uses for Tetracycline
Tetracycline is used to treat many different bacterial infections, explains the NIH, as it prevents bacteria from growing and spreading. Doctors may prescribe tetracycline to treat various infections of the skin, eyes, intestines, respiratory tract and other parts of the body. Some specific cases where a doctor may prescribe this antibiotic is to treat pneumonia, certain cases of food poisoning, malaria and Lyme disease.
The U.S. Food and Drug Administration explains that tetracycline shouldn't be used in pregnant women or children younger than 8 years unless absolutely necessary. When possible, doctors will prescribe alternative medications that won't harm the teeth. Tetracycline may be required in cases where alternative antibiotics are likely to be ineffective or harmful.
Treatments for Tetracycline Teeth Staining
Unlike stains that develop on the outside of the teeth, like coffee stains, tetracycline stains can't be removed by simply switching to a whitening toothpaste. Stains caused by this antibiotic are called intrinsic stains, meaning that they originate inside your teeth. While you can't eliminate these stains, there are cosmetic treatments available that can camouflage the stains to help you achieve a whiter smile.
Teeth that have been stained by tetracycline can be treated with veneers, explains Dentistry Today. Veneers are thin pieces of tooth-colored porcelain that cover the front surfaces of the teeth and conceal the stained surfaces of the teeth.
Crowns are another treatment option for people with stained teeth. Crowns are tooth-colored caps that are cemented on top of existing teeth. They can be used to hide discolored teeth. Dentistry Today explains that dentists may recommend crowns when the teeth are too dark to easily conceal with veneers.
Tetracycline is a useful antibiotic that can help treat many different infections, but it also comes with side effects. If you or your child have stained teeth due to tetracycline use, see a dentist to discuss appropriate treatment options.